Asploro Journal of Biomedical and Clinical Case Reports
Article Type: Case Report
Asp Biomed Clin Case Rep. 2023 Jun 05;6(2):106-108
Allergic Contact Dermatitis Caused by Azithromycin Eye Drops: A Diagnosis to Watch Out for!
Kenza Tahri Joutei Hassani1*, Zakia Douhi1, Souad Choukri1, Hanane Baybay1, Sara Elloudi1, Meryem Soughi1, Fatima Zahra Mernissi1
1Department of Dermatology, University Hospital Hassan II, Fes, Morocco
Corresponding Author: Kenza Tahri Joutei Hassani
Address: Department of Dermatology, University Hospital Hassan II, Fes, Morocco.
Received date: 19 April 2023; Accepted date: 29 May 2023; Published date: 05 June 2023
Citation: Joutei Hassani KT, Douhi Z, Choukri S, Baybay H, Elloudi S, Soughi M, Mernissi FZ. Allergic Contact Dermatitis Caused by Azithromycin Eye Drops: A Diagnosis to Watch Out for!. Asp Biomed Clin Case Rep. 2023 Jun 05;6(2):106-108.
Copyright © 2023 Joutei Hassani KT, Douhi Z, Choukri S, Baybay H, Elloudi S, Soughi M, Mernissi FZ. This is an open-access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium provided the original work is properly cited.
Keywords: Drug Hypersensitivity, Macrolide Antibiotic, Topical Azithromycin
Azithromycin 1.5% ophthalmic solution is a viable and well-tolerated treatment option for bacterial conjunctivitis and blepharitis, offering the advantage of a shorter treatment duration compared to other topical antibiotics. While acute-type allergic reactions to topical azithromycin eye drops may be rare, it is important for ophthalmologists to be aware of this possibility and to inform patients about the potential occurrence of such reactions. We present three cases of unusual acute-type allergic reactions to topical azithromycin eye drops. These reactions manifested as epiphora, eyelid edema, pruritus, and hyperemia.
Topical azithromycin 1.5% ophthalmic solution, such as Azyter®, is a second-generation macrolide antibiotic that offers several advantages in the treatment of eye infections. It exhibits both bacteriostatic and bactericidal actions and has good intracellular penetration and rapid tissue distribution. Additionally, topical azithromycin has a prolonged post-antibiotic effect, meaning that it continues to inhibit bacterial growth even after the eye drops have been discontinued, further enhancing its efficacy. Another advantage of topical azithromycin is its additional anti-inflammatory and immunomodulatory functions [1,2].
Contact eczemas to macrolide antibiotics have been reported in the workplace in employees working on the production line of these drugs. They are exceptionally described after topical use . We report 3 cases of allergic contact dermatitis caused by azithromycin in an eye drop preparation.
The first case was a 70-year-old man referred to us, presenting with acute conjunctivitis and acute eczema affecting the eyelids and cheeks with redness and scales on the eyelids, crusting of the lashes, and an itching and burning sensation (Fig-1). Two weeks earlier, he was treated for bilateral ocular hypertonia associated with severe blepharitis and was prescribed several ophthalmic preparations: brimonidine tartrate 0.15%, monoprost 50mcg/ml, trehalose 3% with 0.15% sodium hyaluronate, and azithromycin eye drops 15mg/g. As allergic contact dermatitis caused by azithromycin eye drop was suspected, its application was stopped, and a medium-class topical corticosteroid was prescribed. Two weeks later, the patient had improved dramatically. The patch tests were positive for Azythromycin eye drops, and the pharmacovigilance report supported this.
Fig-1: Acute Conjunctivitis and Acute Eczema Affecting the Eyelids and Cheeks
The second and third cases were a 76-year-old man and a 56-year-old woman, suffering from diabetic retinopathy with macular edema in both eyes, who had been treated with monthly intravitreal injections of Bevacizumab for 2 months for the first patient and for 6 months for the second. The injections were followed by instillations of azithromycin single-dose eye drops. Acute edematous eczema appeared within 24 hours bilaterally, as well as conjunctival hyperemia (Fig-2). Contact dermatitis to azithromycin eye drops was suspected, and its application was stopped, with the prescription of a medium-class topical corticosteroid resulting in good improvement 2 weeks later. Epicutaneous tests were positive for azithromycin collyrium, as well as the report to pharmacovigilance (Fig-3).
Fig-2: Bilateral Acute Edematous Eczema of the Eyelids and Acute Conjunctivitis
Fig-3: Acute Edematous Eczema of the Eyelids
Occupational allergic contact dermatitis has been documented in pharmaceutical workers who handle azithromycin during its synthesis and formulation, with almost all of them exhibiting features of airborne contact dermatitis . Nevertheless, cases of non-occupational allergic contact dermatitis caused by azithromycin eye drops are rare. Patch testing with different concentrations of powdered azithromycin, ranging from 1% to 20% in petrolatum, has been described in the literature, and most patients have shown positive reactions at lower concentrations (1% and 5%), indicating that testing at higher concentrations may not be necessary to avoid the risk of irritant reactions [3,5]. Patch testing was positive in our patients, as well as the report to pharmacovigilance. Lopez-Lerma et al. found no positive reactions to erythromycin and clarithromycin in patients who presented allergic contact dermatitis to azithromycin . This could potentially be attributed to the slight structural difference between azithromycin, which has 15 carbon atoms in its cycle, and erythromycin and clarithromycin, which have 14 carbon atoms. However, in the series by Milkovic-Kraus et al., two patients showed cross-reactivity with azithromycin intermediates, including erythromycin . Therefore, the limited reports of allergic contact dermatitis caused by azithromycin make it challenging to make a decision about restricting the use of other macrolides.
In summary, acute allergic reactions associated with topical azithromycin eye drops may occur rarely. Therefore, ophthalmologists should be vigilant about the potential for allergic reactions with topical azithromycin eye drop treatments, and as a precautionary measure, they should closely monitor their patients during the initial administration of the drug .
The examination of the patient was conducted in accordance with the principles stated in the Declaration of Helsinki.
Conflict of Interest
The authors have read and approved the final version of the manuscript. The authors have no conflicts of interest to declare.
 Reiter J, Demirel N, Mendy A, Gasana J, Vieira ER, Colin AA, Quizon A, Forno E. Macrolides for the long-term management of asthma–a meta-analysis of randomized clinical trials. Allergy. 2013 Aug;68(8):1040-49. [PMID: 23895667]
 Milković-Kraus S, Macan J, Kanceljak-Macan B. Occupational allergic contact dermatitis from azithromycin in pharmaceutical workers: a case series. Contact Dermatitis. 2007 Feb;56(2):99-102. [PMID: 17244078]